Accidental intravenous administration of paracetamol syrup

0

An 18-month-old child presented with vomiting and diarrhea. Due to a rise in temperature, paracetamol syrup was prescribed, but a nurse inadvertently administered the drug IV through the peripheral venous access” El Mazloum et al (2016).

Abstract:

OBJECTIVE AND IMPORTANCE: Medication administration errors occur frequently in clinical practice.

CLINICAL PRESENTATION: An 18-month-old child presented with vomiting and diarrhea. Due to a rise in temperature, paracetamol syrup was prescribed, but a nurse inadvertently administered the drug IV through the peripheral venous access.

INTERVENTION: The child was referred to the pediatric intensive care unit where his clinical condition improved and the risk of peripheral venous and pulmonary embolism was excluded.

CONCLUSION: The use of specific oral syringes should become a standard of practice in every healthcare organization and more supervision of new nurse graduates is necessary. Also, attention to the relationship with parents should be guaranteed because the communication of medical errors is a highly challenging aspect of these errors.

Reference:

El Mazloum, D., Boner, A. and Pietrobelli, A. (2018) Accidental intravenous administration of paracetamol syrup in a child. Archives de Pédiatrie. 23(12), p.1251-1253.

doi: 10.1016/j.arcped.2016.09.008.

Thank you to our partners for supporting IVTEAM

Other stories

Loading…

Share.

Comments are closed.

Free Email Updates
Join 5.5K IVTEAM members. Subscribe now and be the first to receive all the latest free updates from IVTEAM!
100% Privacy. We don't spam.